Spironolactone-Induced Lichenoid Drug Reaction and Subsequent Diffuse Eruptive Squamous Cell Carcinomas Successfully Treated With Systemic Methotrexate
Antihypertensive agents such as spironolactone have been reported to cause lichenoid drug eruptions. Eruptive keratoacanthomas (KA), considered to be well-differentiated squamous cell carcinoma (SCC), may develop in the setting of such lichenoid reactions. Thus, definitive treatment is imperative. This case report describes a patient on spironolactone who developed a lichenoid drug eruption followed by eruptive KAs and SCC. The treatment approach used systemic methotrexate. While most treatment regimens for widespread eruptive KA/SCC employ intralesional methotrexate, this case demonstrated the utility of its systemic counterpart. This may have also facilitated the resolution of the patient's lichenoid eruption. There are only three other reports in the literature describing a spironolactone-induced lichenoid drug eruption. Further investigations are needed to evaluate the adverse cutaneous effects of spironolactone as well as the efficacy of systemic methotrexate in treating patients with a significant number of SCCs arising from lichenoid drug eruptions.
Kunadia, A., Shulman, K., & Sami, N. (2021). Spironolactone-Induced Lichenoid Drug Reaction and Subsequent Diffuse Eruptive Squamous Cell Carcinomas Successfully Treated With Systemic Methotrexate. Cureus, 13 (9), 17713-17713. https://doi.org/10.7759/cureus.17713